Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 30, 2019, 1:44 AM CDT for Cass County, Itasca County, Minnesota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2019, 1:44 AM CDT (06:44 UTC)
- Expired
- Jun 30, 2019, 2:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:53 AM CDT | HAIL 0.88 | 2 W Spring Lake, MN | |
| Jun 30, 2:14 AM CDT | HAIL 0.7 | 2 N Inger, MN | |
| Jun 30, 2:28 AM CDT | TSTM WND DMG | 13 Ese Marcell, MN | TWO TALL TREES UPROOTED AND FELL ON A SWING SET. TIME ESTIMATED BY RADAR. |
| Jun 30, 2:52 AM CDT | HAIL 0.25 | 9 Nw Coleraine, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
333
WUUS53 KDLH 300644
SVRDLH
MNC021-061-300745-
/O.NEW.KDLH.SV.W.0021.190630T0644Z-190630T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
144 AM CDT Sun Jun 30 2019
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Central Itasca County in north central Minnesota...
Northeastern Cass County in north central Minnesota...
* Until 245 AM CDT.
* At 144 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Oslund, to near Inger, to near
Lake Winnibigoshish, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Deer River, Marcell, Bigfork,
Taconite, Squaw Lake, Zemple, Oslund, Inger, Days High Landing,
Pokegama Dam, Gunn, Ball Club, Lake Winnibigoshish, Spring Lake,
Blackberry, Bovey, and Marble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4760 9312 4708 9341 4740 9424 4762 9413
4783 9403
TIME...MOT...LOC 0644Z 294DEG 29KT 4775 9398 4759 9404 4743 9412
HAIL...1.50IN
WIND...60MPH
$$
Huyck2 follow-up statements
013
WWUS53 KDLH 300709
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
209 AM CDT Sun Jun 30 2019
MNC021-061-300745-
/O.CON.KDLH.SV.W.0021.000000T0000Z-190630T0745Z/
Itasca MN-Cass MN-
209 AM CDT Sun Jun 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CENTRAL ITASCA AND NORTHEASTERN CASS COUNTIES...
At 209 AM CDT, severe thunderstorms were located along a line
extending from near Bigfork, to 6 miles southwest of Marcell, to 6
miles east of Lake Winnibigoshish, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Nashwauk, Deer River, Marcell,
Bigfork, Taconite, Squaw Lake, Zemple, Oslund, Inger, Days High
Landing, Pokegama Dam, Gunn, Ball Club, Lake Winnibigoshish, Spring
Lake, Blackberry, and Bovey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4714 9337 4710 9347 4716 9361 4741 9423
4762 9413 4766 9411 4780 9390 4760 9312
TIME...MOT...LOC 0709Z 293DEG 41KT 4769 9361 4754 9380 4743 9406
HAIL...1.75IN
WIND...60MPH
$$
Huyck532
WWUS53 KDLH 300730
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
230 AM CDT Sun Jun 30 2019
MNC021-061-300745-
/O.CON.KDLH.SV.W.0021.000000T0000Z-190630T0745Z/
Itasca MN-Cass MN-
230 AM CDT Sun Jun 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CENTRAL ITASCA AND NORTHEASTERN CASS COUNTIES...
At 230 AM CDT, severe thunderstorms were located along a line
extending from 15 miles northwest of Nashwauk, to 9 miles northwest
of Coleraine, to Zemple, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Deer River, Marcell, Bigfork,
Taconite, Zemple, Days High Landing, Pokegama Dam, Gunn, Ball Club,
Lake Winnibigoshish, Blackberry, Bovey, Marble, La Prairie, Calumet,
Bowstring, and Buck Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4720 9334 4712 9352 4716 9361 4739 9417
4760 9381 4775 9371 4760 9312
TIME...MOT...LOC 0730Z 293DEG 36KT 4757 9333 4742 9352 4731 9378
HAIL...1.75IN
WIND...60MPH
$$
HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:47 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 29, 11:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1147 PM CDT Sat Jun 29 2019 .UPDATE... Issued at 1147 PM CDT Sat Jun 29 2019 Severe thunderstorm watch issued through the early Sunday morning hours. While initial convection in northwest Minnesota has so far not organized a cold pool, there is a good enough chance that these storms will organize into a line over the next few hours to warrant a watch. The watch may need to be extended in area if a line severe storms does develop. Updated forecast timing slightly, but otherwise forecast remains on track. UPDATE Issued at 656 PM CDT Sat Jun 29 2019 Made some dramatic adjustments to the short-term precip chances as the remnant precipitation from storms earlier today in northwest Minnesota has dissipated. Tried to sharpen up storm timing overnight into Sunday, though there remains a wide enough probability for timing scenarios that probabilities remain fairly broad. Still, it looks like the best chance for strong to severe storms will be around 12 AM - 4 AM in north-central Minnesota and 3 AM to 7 AM for east-central and parts of northeast MN as well as parts of NW Wisconsin including the Twin Ports. Primary threat with storms will be wind damage, with fairly progressive storm motions supporting just a low/marginal flash flood threat, though storms will be capable of producing locally heavy rainfall given the moisture profiles. && .SHORT TERM...(This evening through Sunday) Issued at 352 PM CDT Sat Jun 29 2019 The forecast has had many changes, but the gist remains the same. A decaying batch of storms cross this evening followed by a more organized batch towards morning. Storms that had been running through western MN have run out of energy in a more stable air mass largely due to a warm 700 mb capping layer and lack of low level moisture east of the Red River. These decaying storms did make it necessary to increase PoPs and Sky cover across NE MN due to the stratiform shield sliding eastward; however, QPF amounts from this should be minimal. One thing to keep an eye on would be the wake low winds from the decaying MCS, they're anticipated to weaken, but have held strong with SE winds gusting to 35 mph just west of the Red Lake chain. This is about 20 mph faster than what the current forecast has for our forecast area though the trend for these has been weakening since they used to be in the mid 40 mph range. Focusing on the next wave of storms brings us to midnight or so. The first indications of the convection that will eventually drift this way are sprouting in western ND. The CAPE maxima (5k+ J/kg) is expected to drift eastward as an upper level trough digs eastward through Canada. Coupled with the CAPE maxima is a LLJ that will act to resupply the moisture infeed allowing the eventual MCS to persist and strengthen overnight. A lot of uncertainty remains with the evolution of this event - mainly on the timing. The mean arrival of the MCS into our forecast area is expected shortly after midnight and it should cross out of the eastern side of our forecast area around 9 am Sunday morning. The most likely locations to be impacted are south of a line extending from Bemidji to Duluth to Phillips. This morning's system there was a tendency for the storms to move more easterly than what model guidance suggested and be quicker. With this much buoyancy and shear there's likely to be some locations impacted by severe weather overnight with the highest potential in the Brainerd Lakes area. The main threats are strong wind, large hail, potentially a tornado with high SRH's. Flash flooding is possible but the storms will be moving quickly that this threat isn't expected to be very large despite 2.0" PWATs. Keep an eye on the latest forecasts and weather alerts; have a safety plan, it's important to be weather ready as the night evolves. .LONG TERM...(Sunday night through Saturday) Issued at 352 PM CDT Sat Jun 29 2019 Sunday night through Tuesday we will be in a quasi zonal west- southwest flow aloft with an upper low west of Hudson Bay with weak ridging to our east. Shortwaves move through this flow aloft, and with a very warm and humid airmass in place we are looking at a continuation of the warm and steamy weather with chances for showers and thunderstorms. Sunday night we are in a Marginal risk of severe weather from SPC, with a Slight just to our southeast, as it appears we have a shortwave approaching aloft and the surface cold front still sliding southeast across the area. Much of the severe threat and convective trends are going to depend on the convection in the next 24 hours. Monday and Tuesday we remain in this warm and humid airmass, but the forcing for storms appears weaker without a good shortwave aloft or a good baroclinic zone to focus on at the surface or in the mid layers, and we are only in a general thunder outlook. Highs on Monday and Tuesday will be slightly cooler than Sunday as well, with high in the mid 70s to lower 80s. Tuesday night through Thursday night the upper level pattern does not change much, but the wedge of warm air aloft slides off to the southeast, allowing temperatures to begin a bit of a cool down. With generally weak features aloft, we have continuing small chances for showers and thunderstorms. In fact, there may be a significant round of showers and thunderstorms in this time range somewhere in our vicinity. By Friday and Saturday temperatures will have cooled off enough aloft for us to have highs only in the 70s, and we may finally have a period of dry weather. && .AVIATION...(For the 06Z TAFS through 06Z Sunday evening) Issued at 1147 PM CDT Sat Jun 29 2019 Scattered strong to severe thunderstorms are possible this morning across northeast Minnesota and northwest Wisconsin, though the exact timing and coverage of storms remains somewhat uncertain. Most sites will experience at least a few hours of IFR ceilings and occasionally MVFR to IFR visibility as storms move across the region, most likely at BRD, INL, and HIB before daybreak (06z to 10z), then to DLH and HYR around the daybreak/early morning hours (08z to 13z). After the storms move through this morning, skies may partially clear out and ceilings at most sites should improve to VFR by mid afternoon. Another round of showers and storms may impact BRD, DLH, and HYR late Sunday afternoon into Sunday night, but because of low confidence have not included any rain/thunderstorm mention in this set of TAFs. Winds will be out of the southeast at 5 to 10 knots overnight, with strong gusts of 40+ knots possible with some of the strongest storms. Wind direction shifts to become northwesterly on Sunday afternoon, remaining around 5 to 10 knots. && .MARINE... Issued at 1147 PM CDT Sat Jun 29 2019 Early Sunday morning thunderstorms possible across parts of western Lake Superior some strong to severe around daybreak. Weak variable winds today around 5 knots or so, become west-southwest 5 to 10 knots on Monday, weakening on Tuesday. Another chance for storms on Monday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 84 60 80 / 100 100 40 10 INL 65 86 58 82 / 100 20 10 0 BRD 69 90 63 81 / 90 70 40 30 HYR 64 90 61 84 / 70 100 50 30 ASX 59 85 59 82 / 40 80 40 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JJM SHORT TERM...Wolfe LONG TERM...LE AVIATION...JJM MARINE...JJM
Hazardous weather outlook, Jun 29, 3:52 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 352 PM CDT Sat Jun 29 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 352 PM CDT Sat Jun 29 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are likely late tonight into Sunday morning. These storms may be severe and produce very strong winds, large hail, and possibly a tornado. Flash flooding is possible but the storms will be moving quickly so this shouldn't be too big of an issue. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Sunday night through Tuesday. Although the threat for severe storms is low, there will be a chance for heavy rain over the southern half of the Northland which could lead to flash flooding. There will be periodic chances for more thunderstorms Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-302100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 352 PM CDT Sat Jun 29 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible late tonight, some of which could be strong to severe. The main threats will be strong wind and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Sunday through much of next week. LE/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 30, 12:34 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1234 AM CDT Sun Jun 30 2019
MNZ010-018-300600-
Koochiching-North Itasca-
1234 AM CDT Sun Jun 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
WESTERN KOOCHICHING COUNTIES...
At 1234 AM CDT, strong thunderstorms were along a line extending from
17 miles north of Waskish, to Lower Red Lake, and moving east at 40
mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Birchdale, Big Falls, Northome, Squaw Lake, Mizpah, Alvwood, Manitou,
Oslund, Inger, Gemmell, Loman, Margie, Lake Winnibigoshish, Sand
Lake, Max, Wirt, Decker Lake, Orth, Rosy, and Indus.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Minnesota.
LAT...LON 4871 9429 4865 9423 4863 9384 4857 9380
4853 9382 4851 9369 4749 9393 4752 9442
4871 9442
TIME...MOT...LOC 0534Z 266DEG 34KT 4839 9465 4789 9483
MooreThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:34 AM CDT | Special Weather Statement | DLH | Koochiching | 26 min |
| Jun 30, 12:55 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 50 min |
| Jun 30, 1:41 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 49 min |
| Jun 30, 2:24 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 51 min |
| Jun 30, 2:39 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 51 min |
| Jun 30, 2:51 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 24 min |
| Jun 30, 3:06 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 24 min |
| Jun 30, 3:12 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 48 min |
| Jun 30, 3:30 AM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Jun 30, 3:35 AM CDT | Special Weather Statement | DLH | Aitkin | 25 min |
| Jun 30, 4:00 AM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Jun 30, 4:03 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 27 min |
| Jun 30, 4:08 AM CDT | Special Marine Warning | DLH | 67 min | |
| Jun 30, 4:37 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing, Pine | 23 min |
| Jun 30, 4:41 AM CDT | Special Weather Statement | DLH | Carlton | 19 min |
| Jun 30, 5:05 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 25 min |
| Jun 30, 5:15 AM CDT | Special Marine Warning | DLH | 28 min | |
| Jun 30, 5:17 AM CDT | Special Weather Statement | DLH | Pine | 28 min |
| Jun 30, 5:24 AM CDT | Areal Flood Advisory | DLH | Cass, Itasca | 3 hr |
| Jun 30, 5:33 AM CDT | Special Weather Statement | DLH | Crow Wing | 27 min |
| Jun 30, 5:59 AM CDT | Special Weather Statement | DLH | Pine | 31 min |
| Jun 30, 6:42 AM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jun 30, 6:53 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 37 min |
| Jun 30, 6:57 AM CDT | Small Craft Advisory | DLH | 3 hr | |
| Jun 30, 7:22 AM CDT | Areal Flood Advisory | DLH | Aitkin, Carlton, Cass, Itasca, Saint Louis | 4 hr |
| Jun 30, 7:26 AM CDT | Special Weather Statement | DLH | Itasca | 19 min |
| Jun 30, 7:58 AM CDT | Special Weather Statement | DLH | Wadena | 32 min |
| Jun 30, 7:59 AM CDT | Special Weather Statement | DLH | Cass | 16 min |
| Jun 30, 8:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 51 min |
| Jun 30, 8:33 AM CDT | Special Weather Statement | DLH | Cass | 27 min |
| Jun 30, 8:42 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 33 min |
| Jun 30, 8:46 AM CDT | Special Weather Statement | DLH | Aitkin | 29 min |
| Jun 30, 8:57 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass | 28 min |
| Jun 30, 9:45 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 30 min |
| Jun 30, 10:09 AM CDT | Small Craft Advisory | DLH | 111 min | |
| Jun 30, 10:16 AM CDT | Special Weather Statement | DLH | Pine | 14 min |
| Jun 30, 10:38 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.